Letters Tiotropium mist inhaler

Another plausible explanation for mist inhaler’s toxicity

BMJ 2011; 343 doi: https://doi.org/10.1136/bmj.d4483 (Published 25 July 2011) Cite this as: BMJ 2011;343:d4483
  1. Martin J Seed, consultant occupational physician1,
  2. Paul Cullinan, professor in occupational and environmental respiratory disease2,
  3. Raymond Agius, professor of occupational and environmental medicine1
  1. 1Centre for Occupational and Environmental Health, University of Manchester, Manchester M13 9PL, UK
  2. 2National Heart and Lung Institute at Imperial College, London, UK
  1. martin.seed{at}manchester.ac.uk

In seeking an explanation for the apparent increase in all cause mortality associated with tiotropium delivered by the Respimat Soft Mist Inhaler compared with the Handihaler, Singh and colleagues focus on the possibility of increased cardiovascular deaths as a result of the higher peak plasma concentrations of tiotropium achieved with the mist inhaler.1

Another factor could be differences in the excipients used. The only excipient present in the capsules used in the Handihaler is lactose. One of the four excipients present in the solution used in the mist inhaler is the biocide benzalkonium chloride, which has been reported to cause bronchospasm in people with asthma when present in nebuliser solutions.2 Furthermore, several cases of occupational asthma resulting from sensitisation to this chemical (confirmed by specific inhalation challenge testing) have been reported after a latent period of exposure in the workplace.3 4 5 Although the airways of patients with chronic obstructive pulmonary disease (COPD) might not have the same irritant reactivity seen in some people with asthma who use nebulisers containing benzalkonium chloride, they might still be prone to sensitisation and subsequent bronchospasm on inhalation of the chemical.

No data seem to be available on whether the excess mortality associated with the tiotropium mist inhaler could be explained by acute bronchoconstriction in patients with underlying COPD, but this possibility might be worth considering as an alternative and biologically plausible mechanism.


Cite this as: BMJ 2011;343:d4483


  • Competing interests: None declared.


View Abstract

Log in

Log in through your institution


* For online subscription